Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 21, NWS Hanford, CA

June 1, 2019Mariposa County, Tuolumne County, California

NWS Hanford, CA issued this flash flood warning at Jun 1, 2019, 1:27 PM PDT for Mariposa County, Tuolumne County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 1:27 PM PDT (20:27 UTC)
Expired
Jun 1, 2019, 4:10 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Mariposa County, CA, Tuolumne County, CA

The radar

The San Joaquin Valley radar (KHNX), 148 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WGUS56 KHNX 012027
FFWHNX
CAC043-109-012330-
/O.NEW.KHNX.FF.W.0021.190601T2027Z-190601T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
127 PM PDT SAT JUN 1 2019

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Central Mariposa County in central California...
  Southeastern Tuolumne County in northern California...

* Until 430 PM PDT.

* At 126 PM PDT, Doppler radar indicated heavy rain across the 
  warned area. Just under one inch of rain has fallen. Flash 
  flooding and debris flows are expected to begin shortly.

  Excessive rainfall over the warning area will cause mud slides 
  near steep terrain. The mud slide can consist of rock, mud, 
  vegetation and other loose materials.

* Some locations that will experience flooding include...
  El Portal, Jerseydale and Crane Flat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks and roads is likely. The heavy rains will likely trigger
rockslides, mudslides and debris flows in steep terrain, especially
in and around these areas.

&&

LAT...LON 3765 11965 3772 11970 3776 11976 3778 11992
      3775 11997 3761 11995 3757 11991 3747 11979
      3751 11965 3756 11966

$$
BS
1 follow-up statement
241 
WGUS76 KHNX 012310
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
410 PM PDT SAT JUN 1 2019

CAC043-109-012320-
/O.CAN.KHNX.FF.W.0021.000000T0000Z-190601T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Tuolumne CA-
410 PM PDT SAT JUN 1 2019

...THE FLASH FLOOD WARNING FOR CENTRAL MARIPOSA AND SOUTHEASTERN
TUOLUMNE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3765 11965 3772 11970 3776 11976 3778 11992
      3775 11997 3761 11995 3757 11991 3747 11979
      3751 11965 3756 11966

$$
BS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 4:09 AM PDT, 9 hours 18 minutes earlier.

Area forecast discussion, Jun 1, 4:09 AM PDT, 9 hours 18 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
409 AM PDT Sat Jun 1 2019

.SYNOPSIS...
An area of low pressure will move into Southern California
today. This feature will influence the weather over our region
through the weekend and bring a continued threat of afternoon and
evening thunderstorms over mainly the mountain areas. WE are
expecting a few thunderstorms to drift West in to the San Joaquin
Valley late this afternoon and evening. Temperatures will remain
generally seasonal for this time of year. Warmer than average
temperatures are expected next week as high pressure builds over
the area.

&&

.DISCUSSION...
The upper level low pressure center that has brought unsettled
weather to the region will slowly drift to the south of Kern
County today. This will create more of an easterly flow across the
Central CA Interior. Very impressive SB Cape values of 1000 to
1500 j/kg are forecast across the Sierra this afternoon with
another round of convection expected. We are becoming more
concerned that the easterly flow will steer some of the storms
into the SJV later this evening. HRRR simulated reflectivity
product has been consistent with bringing heavy showers and
thunderstorms into Tulare and eastern Kings county valley regions
later today. WPC has the Sierra in an excessive rainfall outlook
with PW's approaching 1 inch in the Sierra. One factor with the
low center being farther south will be the increased speed of the
storms as they try to move out of the Sierra later today. Minor
flooding is possible with the storms. Some storms may become
severe later this evening.

Another couple rounds of convection is expected on Sunday and
Monday in the Sierra and possible into Kern County mountains.
Upper level low pressure center slightly weakens and begins to
open up into SRN CA by Monday evening. The track of the low
continues southeast into AZ by Tuesday afternoon. EPAC ridging
will build in over the area and bring some very warm temperatures
across the region by mid week. Cant rule out an isolated shower
along the crest with plenty of sublimation taking place. Most
areas will see upper 90s on Wednesday, but an isolated triple
digit is not out of the question.

A trough will drop south from the PAC NW on thursday that will
knock the temps down a few degrees. A more robust trough will plow
south into the area on Friday with even more cooling expected for
next weekend and dry SW flow aloft.

&&

.AVIATION...
Scattered thunderstorms are possible over the mountains and
foothills today from 18z through 03Z Sunday. VFR conditions will
otherwise prevail over the Central California Interior during the
next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.

&&

public...JDB
aviation/fw....Andersen

weather.gov/hanford

In the hours before

Special weather statement, Jun 1, 12:37 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1237 PM PDT SAT JUN 1 2019

CAZ195-012015-
Lake Isabella CA-
1237 PM PDT SAT JUN 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN COUNTY UNTIL
115 PM PDT...

At 1237 PM PDT, Doppler radar was tracking a strong thunderstorm
near Bodfish, or about 28 miles northeast of Bakersfield, moving to
the northwest at around 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Bodfish and Democrat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3556 11846 3548 11854 3556 11870 3563 11861
TIME...MOT...LOC 1937Z 116DEG 8KT 3553 11854

BS

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:07 PM PDTSpecial Weather StatementHNXFresno38 min
May 31, 5:26 PM PDTSevere Thunderstorm WarningHNXTulare34 min
May 31, 6:03 PM PDTSpecial Weather StatementHNXMariposa42 min
May 31, 6:16 PM PDTSpecial Weather StatementHNXTulare44 min
May 31, 7:22 PM PDTSpecial Weather StatementHNXTulare38 min
May 31, 8:06 PM PDTSpecial Weather StatementHNXKings24 min
Jun 1, 8:13 AM PDTAreal Flood AdvisoryHNXFresno, Kings, Tulare19 days
Jun 1, 12:37 PM PDTSpecial Weather StatementHNXKern38 min
Jun 1, 2:10 PM PDTSpecial Weather StatementHNX35 min
Jun 1, 2:45 PM PDTSpecial Weather StatementHNXTulare45 min
Jun 1, 2:57 PM PDTSpecial Weather StatementHNXTulare33 min
Jun 1, 3:02 PM PDTSevere Thunderstorm WarningHNXTulare32 min
Jun 1, 3:31 PM PDTSpecial Weather StatementHNXKings44 min
Jun 1, 3:54 PM PDTSpecial Weather StatementHNXKern51 min
Jun 1, 4:09 PM PDTSpecial Weather StatementHNXTulare51 min
Jun 1, 4:23 PM PDTSevere Thunderstorm WarningHNXKern22 min
Jun 1, 4:42 PM PDTSpecial Weather StatementHNXKings33 min
Jun 1, 4:46 PM PDTSpecial Weather StatementHNXKern44 min

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.